Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


drug resistant thrush
Feb 28, 2006

My partner can not get his thrush under control. He has 4 t cells and viral load of 240,000. He is resistant to all hiv drugs including fuzion. He was taken off all drugs except sustiva and epivir. Also he is resistant to diflucan and fluconisal. Last March he did caspofungin 50mg. for six weeks. That helped. Then he began taking amphotericin B mouth wash which helped. Did another 4 weeks of caspofungin in November, but the thrush is continuing to increase and has now made it difficult to eat,resulting in weight loss. Should they bump up the caspofungin to 70 mg.? I read it reacts with sustiva and should be. Thaks in advance for any info you can send our way. Terry boyl Portland OR.

Response from Dr. Sherer

This is the kind of complex condition and treatment that does not lend itself well to a single question and answer interaction on the web. In general, in the face of drug-resistant candida, the options are to try several anti-fungals, in the hopes that one has greater activity against the candida than others, and to push the doses of those medications to which one has responded higher, in spite of the risk of toxicity. So your suggestion makes sense, as it follows that latter strategy.

However, the details of the past treatment history and response matter here, as do the results of candida resistance tests and their interpretation, and the known and potential drug interactions.

I advise you to talk to your doctor about these issues and this response. This is one specialized area in which you can honestly ask your doctor's opinion as to whether a second opinion or candida specialist's opinion would be worth obtaining. In some cases, periodic intravenous amphotericin has been necessary.

I would also talk to your doctor about ART alternatives - if any - to his current ART regimen, as there has been some progress in this area recently as well, i.e. with tipranavir and TMC-114.


Previous
should i be worried
Next
Is it time to change meds

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement